Thunderstorm Wind, Tripp
- When
- July 5, 9:15 PM CST
- Where
- Tripp County, 4.18 mi N of Hamill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.660, -99.670
Strong wind gusts caused minor damage to a shed.
A long-lived severe thunderstorm tracked southeast through northern Tripp County before weakening. The storm produced wind gusts around 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long-lived severe thunderstorm tracked southeast through northern Tripp County before weakening. The storm produced wind gusts around 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 5, 5:15 PM CST, 4 hours earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 515 PM MDT Wed Jul 5 2017 .DISCUSSION...(This Evening Through Wednesday) Issued at 224 PM MDT Wed Jul 5 2017 Water vapor shows large upper ridge across the western CONUS with surface analysis placing an eastward moving trof over northwest SD and into the Black Hills. Hot temps this afternoon with many areas in the 90s to around 100 degrees as thermal ridge is currently over the area. Surface trof will slowly shift east late this afternoon and evening with only isolated thunderstorms possible across northwest SD this evening. Low temperatures will be very mild, in the 60s and 70s. Slightly cooler air is expected to filter into the northern Plains behind the surface trof, with temps on Thursday about 5-10F cooler than today. Once again, isolated afternoon and evening thunderstorms will be possible across much of the area. Upper ridge axis expected to remain fairly stationary over the northern Rockies into early next week. Temps should remain above average through the period, but periodic disturbances topping the ridge will allow backdoor cool fronts to keep temps from getting excessively hot. These disturbance will also bring low chances for storms from time time. Dewpoints expected to remain fairly low so apparent temperatures should remain generally at or below actual air temperatures. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 511 PM MDT Wed Jul 5 2017 Along a surface trough from central ND through KIEN, expect isolated TSRA with brief local MVFR conditions early this evening. Otherwise, VFR conditions are expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 450 AM MDT Wed Jul 5 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 450 AM MDT Wed Jul 5 2017 /550 AM CDT Wed Jul 5 2017/ This Hazardous weather outlook is for western South Dakota and Northeastern Wyoming. .DAY ONE...Today and Tonight Hot and dry weather is expected today with highs reaching between 95 to 105 degrees. With relative humidities ranging from 10 to 20 percent, elevated fire danger will result. Isolated to scattered thunderstorms are expected this afternoon mainly across the Black Hills area and northwestern South Dakota. A few strong thunderstorms with small hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hot and dry weather will continue through the end of this week into early next week. Daily minimum relative humidities will average 15 to 25 percent. Elevated fire danger will result. Isolated to scattered thunderstorms are also expected into early next week. A few strong thunderstorms with small hail and gusty winds are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
350 PM MDT WED JUL 5 2017
SDZ002-052200-
Perkins SD-
350 PM MDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS COUNTY UNTIL
400 PM MDT...
At 347 PM MDT, Doppler radar was tracking a severe thunderstorm just
northeast of Lemmon in North Dakota, moving southeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm as wind
from the storm in North Dakota brings gusty winds to areas east of
Lemmon.
This storm will remain over mainly rural areas of northeastern
Perkins County east of Lemmon.
LAT...LON 4587 10200 4587 10201 4594 10215 4595 10213
4595 10201 4594 10200
TIME...MOT...LOC 2147Z 298DEG 42KT 4594 10207
HelgesonSpecial Weather Statement National Weather Service Rapid City SD 350 PM MDT WED JUL 5 2017 SDZ031-042-052215- Pennington Co Plains SD-Oglala Lakota SD- 350 PM MDT WED JUL 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OGLALA LAKOTA AND SOUTHEASTERN PENNINGTON COUNTIES UNTIL 415 PM MDT... At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Owanka, or 35 miles east of Rapid City, moving southeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scenic, Owanka, northern Badlands National Park, Sheep Mountain Table, and Minuteman Missile Silo. This Includes Interstate 90 in South Dakota near Mile Marker 111, and between Mile Markers 114 and 116. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Rapid City. && LAT...LON 4397 10275 4408 10263 4396 10212 4363 10257 TIME...MOT...LOC 2150Z 311DEG 28KT 4391 10257 Eagan
Special Weather Statement National Weather Service Rapid City SD 419 PM MDT WED JUL 5 2017 SDZ031-042-043-052245- Jackson SD-Pennington Co Plains SD-Oglala Lakota SD- 419 PM MDT WED JUL 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OGLALA LAKOTA...WEST CENTRAL JACKSON AND SOUTHEASTERN PENNINGTON COUNTIES UNTIL 445 PM MDT... At 419 PM MDT, Doppler radar was tracking a strong thunderstorm over northern Badlands National Park, or 41 miles southwest of Philip, moving southeast at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scenic and Badlands National Park. LAT...LON 4387 10263 4395 10250 4369 10190 4343 10235 TIME...MOT...LOC 2219Z 317DEG 38KT 4376 10239 Eagan
Special Weather Statement
National Weather Service Rapid City SD
552 PM MDT WED JUL 5 2017
SDZ044-060015-
Bennett SD-
552 PM MDT WED JUL 5 2017
...SPECIAL WEATHER STATEMENT...
At 551 PM MDT, Doppler radar was tracking a strong thunderstorm near
Allen, or 14 miles northwest of Martin, moving southeast at 40 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Martin, Allen, and Swett.
LAT...LON 4328 10212 4332 10211 4339 10204 4339 10202
4327 10154 4300 10189
TIME...MOT...LOC 2351Z 309DEG 33KT 4327 10199
EaganSpecial Weather Statement National Weather Service Rapid City SD 618 PM MDT WED JUL 5 2017 SDZ044-060100- Bennett SD- 618 PM MDT WED JUL 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENNETT COUNTY UNTIL 700 PM MDT... At 617 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Swett, or 10 miles southwest of Martin, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Martin, Swett, and Lacreek Wildlife Refuge. LAT...LON 4317 10206 4326 10179 4300 10143 4300 10197 TIME...MOT...LOC 0017Z 329DEG 23KT 4307 10188 Eagan
The North Platte radar (KLNX), 203 km away, was scanning. The volume nearest the first event began at 03:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
Strong wind gusts caused minor damage to a shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700004.